Agitated delirium associated with therapeutic doses of sustained-release bupropion
Case description We report a case of a patient initiated on therapeutic doses of sustained-release bupropion for the management of major depressive disorder who subsequently developed acute agitated delirium that required ICU level care. This patient’s history was significant for alcohol and cannabis abuse but he was currently detoxified and beyond the withdrawal period. Throughout the course of treatment, all maintenance medications, including bupropion, were discontinued and the patient required escalating doses of benzodiazepines and typical antipsychotics to resolve symptoms. The patient’s delirium subsided after approximately 5 days. Conclusion Dopamine is thought to play a role in the pathophysiology of delirium and given the mechanism of action of this drug and the presence of delirium risk factors in our patient, we are faced with a likely causative factor of this acute delirious episode.
KeywordsAgitation Adverse drug events Bupropion Delirium Psychosis
Conflicts of interest
The authors have no conflicts of interest to disclose.
- 2.GlaxoSmithKline. Wellbutrin SR (bupropion SR) package insert. Research Triangle Park, NC; 2007.Google Scholar
- 9.Van Putten T, Shaffer I. Delirium Associated with Bupropion. J Clin Psychopharmacol 1990;10:3:234.Google Scholar
- 10.Strouse TB, Salehmoghaddam S, Spar JE. Acute Delirium and Parkonsonism in a Bupropion-Treated Liver Transplant Recipient. J Clin Psych. 1993;54(12):489–90.Google Scholar